Alert archive / Connecticut / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 110, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at Sep 6, 2018, 3:43 PM EDT for Northwest Hills Planning Region, Connecticut. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 6, 2018, 3:43 PM EDT (19:43 UTC)
- Expired
- Sep 6, 2018, 4:00 PM EDT
- In force
- 17 min
- Issued by
- NWS Albany, NY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
The radar
The Brookhaven radar (KOKX), 95 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 7.7 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1443 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 719 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.7
The text
As transmitted.
584
WUUS51 KALY 061943
SVRALY
CTC005-062000-
/O.NEW.KALY.SV.W.0110.180906T1943Z-180906T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albany NY
343 PM EDT THU SEP 6 2018
The National Weather Service in Albany has issued a
* Severe Thunderstorm Warning for...
Central Litchfield County in northern Connecticut...
* Until 400 PM EDT.
* At 343 PM EDT, a severe thunderstorm was located near Litchfield,
or 7 miles southwest of Torrington, moving east at 25 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Litchfield around 355 PM EDT.
Thomaston and Northwest Harwinton around 400 PM EDT.
Other locations impacted by this severe thunderstorm include
Grappaville, South Kent, Haight Vineyard, Pequabuck, Reynolds Bridge,
Kent Furnace, Hancock, Skiff Mountain, Lower Merryall and Warren.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
Please report hail size...damaging winds and reports of trees down to
the National Weather Service by email at Alb.Stormreport@noaa.gov...
On Facebook at www.facebook.com/nwsalbany or twitter @nwsalbany
&&
LAT...LON 4165 7349 4166 7349 4166 7350 4179 7350
4178 7301 4164 7298 4163 7301 4163 7302
4162 7302
TIME...MOT...LOC 1943Z 272DEG 22KT 4178 7326
HAIL...0.75IN
WIND...60MPH
$$
NASWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 2:07 PM EDT, 1 hour 36 minutes earlier.
Area forecast discussion, Sep 6, 2:07 PM EDT, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Albany NY
207 PM EDT Thu Sep 6 2018
.SYNOPSIS...
Hot and humid weather will continue today. A cold front will
be moving across the region today with scattered showers and
thunderstorms ahead of it. It will turn cooler and much less
humid behind the front, with seasonable temperatures and dry
weather for Friday.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 1237 PM EDT...Temps ahead of the advancing cold front
have surged into the upper 80s from the Capital Region on
southward. With dewpoints still near 70, have added the entire
Capital Region and mid-Hudson Valley into the Heat Advisory, as
heat index values should reach the mid to upper 90s across the
area this afternoon.
Marginal risk area for severe thunderstorms continues to be
located across nearly the entire area (the exception being the
western Adirondacks). Some thunderstorms have already developed
ahead of the boundary across the Adirondacks and into central VT
and some of this activity has been locally strong. Additional
storms are also currently developing over the western Catskills
and are headed towards the Schoharie Vally and eastern Catskills
for the next hour or two.
Slightly slower timing of the cold front is resulting in mostly
sunny skies and significant surface heating ahead of the cold
front for the southern and eastern half of the area. SPC
Mesoanalysis indicating 1500-3000 J/Kg of MLCAPE has already
developed across this area. 12Z KALY sounding indicated a fairly
strong cap around 550 mb, but there will likely be enough
buoyancy/lift just ahead of the cold front to overcome the cap.
0-6 km shear is strongest across the northern half of the area,
so storm organization is possible in the form of mainly
multicell clusters and some bowing segments. Mid-level lapse
rates, while not strong, are not weak either with 6.5C/Km noted
at KALY from 850-500 mb. The combination of decent shear and
high instability is resulting in SigSevere values in excess of
20,000, which certainly is noteworthy for this part of the
country and would suggest the potential for some storms to
produce significant damaging winds (although coverage of this is
still certainly in question).
Latest CAMs are indicating scattered coverage of storms this
afternoon near the Capital District and Saratoga region, then
spreading SE through the afternoon into early evening. Along
with the potential for strong gusty winds, locally heavy
rainfall may lead to localized flooding of urban/poor drainage
locations with PWAT values exceeding 1.75 inches. Storms should
exit the mid Hudson Valley and Litchfield Hills around 7-8 PM.
Highs this afternoon will be in the lower 70s to around 90 with
dewpoints in the upper 60s to mid 70s dropping to the upper 50s
to around 70 this evening. Heat indices will be as high as the
upper 90s to around 100 in the advisory area.
Any lingering showers across far southern areas will end this
evening with dry conditions expected after midnight. There may
be some fog overnight in areas which see rainfall today. Lows
will be in the mid 50s to upper 60s.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Dry and much cooler weather is expected during the short term
period. The cold front will move well off to the south and east
as a large ridge of high pressure over central Canada moves east
and settles across our region Saturday and Saturday night. This
will result in a good deal of sunshine during the daylight hours
and mainly clear skies at night with some patchy fog. Highs on
Friday will be in the upper 60s to mid 70s with lows Friday
night in the mid 40s to upper 50s. Highs on Saturday will be in
the upper 50s to lower 70s with lows Saturday night in the upper
30s to around 50.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
The long term period will start out tranquil under the
influence of strong high pressure over Quebec. A dry northerly
flow draining from the high will keep temperatures on the cool
side Sunday. Thereafter, a shortwave trough will pick up the
remnants of TC Gordon as it ejects toward the Northeast US. This
setup looks promising to give us a soaking rainfall as a strong
low-level jet noses into the region and PWATs increase to
1.5-2.0 inches. Still uncertainty with regard to timing of this
system, with the 00Z ECMWF bringing in rain to our southern
zones as early as Sunday afternoon. Will treat this solution as
an outlier at this time and focus the highest PoPs in the
Monday/Monday night timeframe. A few embedded thunderstorms will
be possible as well with the strong LLJ and weak elevated
instability.
In the wake of this system, a large upper level high will set up
north of Bermuda in the western Atlantic, with deep southwesterly
flow in the local area, a pattern we have seen often this summer. A
seasonably warm and moist airmass will remain. Although weakly
forced, diurnal showers and thunderstorms will be possible Tuesday
and Wednesday.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
A cold front will push southward across the region this
afternoon into early evening, bringing scattered showers and
thunderstorms to the terminals. One line of convection around
KGFL should push south of the terminal by around 19Z, and may
reach the KALB vicinity around 20Z-21Z. A more solid line of
storms is about to reach KPSF shortly after 18Z, with this line
expected to impact KPOU between 20-23Z. Will mention tempo
groups to account for the TSRA moving through. MVFR or even some
brief IFR will occur within the TSRA.
Showers and storms will end behind the cold front this evening,
generally by 23Z. Plenty of mainly mid level clouds will be in
place overnight behind the front. VFR cigs expected at this
time, with possibly some MVFR levels near KPSF/KPOU as the front
is expected to stall just to the south of the region. Cloud
cover should preclude fog development.
Winds will become northerly behind the cold front around 5-10
kt, although stronger gusts are likely associated with any TSRA.
Outlook...
Friday: No Operational Impact. NO SIG WX.
Friday Night: No Operational Impact. NO SIG WX.
Saturday: No Operational Impact. NO SIG WX.
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: Low Operational Impact. Slight Chance of SHRA.
Sunday Night: Moderate Operational Impact. Chance of SHRA.
Monday: Moderate Operational Impact. Chance of SHRA...TSRA.
&&
.FIRE WEATHER...
Hot and humid weather will continue today. A cold front will
be moving across the region today with scattered showers and
thunderstorms ahead of it. It will turn cooler and much less
humid behind the front, with seasonable temperatures and dry
weather for Friday.
Relative humidity values will drop to 55 to 80 percent today,
recover to 75 to 100 percent tonight with dew formation, and
drop to 35 to 75 percent on Friday.
Winds will become northwest at 5 to 10 mph behind the cold
front today. Winds will be north to northwest around 5 mph
tonight and Friday.
&&
.HYDROLOGY...
An approaching cold front will bring scattered showers and
thunderstorms today. With the front being fairly progressive,
basin average QPF is generally less than half an inch, although
brief locally heavy downpours are possible in thunderstorms.
With PWATS between 1.5 and 2 inches some flooding of poorly
drained low lying areas and urban areas is possible. Dry weather
will return again Friday and Saturday.
Main stem rivers will generally hold steady or slowly fall
through the rest of the week.
For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory until 7 PM EDT this evening for CTZ001-013.
NY...Heat Advisory until 7 PM EDT this evening for NYZ049-050-052-
053-059-060-064>066.
MA...None.
VT...None.
&&
SYNOPSIS...11/Thompson/JVM
NEAR TERM...Frugis/11/JPV
SHORT TERM...11
LONG TERM...Thompson
AVIATION...JPV
FIRE WEATHER...11
HYDROLOGY...11/Thompson/JVMHazardous weather outlook, Sep 6, 12:23 PM EDT, 3 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Albany NY 1223 PM EDT Thu Sep 6 2018 MAZ001-025-NYZ038>043-047-048-051-054-058-061-063-082>084-VTZ013>015- 071630- Northern Berkshire-Southern Berkshire-Southern Herkimer- Southern Fulton-Montgomery-Northern Saratoga-Northern Warren- Northern Washington-Schoharie-Western Schenectady-Western Albany- Eastern Rensselaer-Western Greene-Eastern Columbia-Western Ulster- Northern Fulton-Southeast Warren-Southern Washington-Bennington- Western Windham-Eastern Windham- 1223 PM EDT Thu Sep 6 2018 This Hazardous Weather Outlook is for western Massachusetts, southern Vermont, and the Mohawk Valley, Schoharie Valley, southeast Adirondacks, Lake George Saratoga region, eastern Catskills, and the northern and central Taconics of eastern New York .DAY ONE...This afternoon and tonight. Scattered thunderstorms are expected this afternoon into this evening. There is a marginal risk for some of the thunderstorms to become severe with isolated damaging wind gusts. Some thunderstorms may produce heavy downpours which may cause flooding of poorly drained low lying areas and urban areas. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a chance of thunderstorms on Tuesday and Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon. CTZ001-013-NYZ049-050-052-053-059-060-064>066-071630- Northern Litchfield-Southern Litchfield-Eastern Schenectady- Southern Saratoga-Eastern Albany-Western Rensselaer-Eastern Greene- Western Columbia-Eastern Ulster-Western Dutchess-Eastern Dutchess- 1223 PM EDT Thu Sep 6 2018 ...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northwestern Connecticut and the Greater Capital Region, mid-Hudson Valley and southern Taconics of east central New York. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Scattered thunderstorms are expected this afternoon into this evening. There is a marginal risk for some of the thunderstorms to become severe with isolated damaging wind gusts. Some thunderstorms may produce heavy downpours which may cause flooding of poorly drained low lying areas and urban areas. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a chance of thunderstorms on Tuesday and Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon. NYZ032-033-071630- Northern Herkimer-Hamilton- 1223 PM EDT Thu Sep 6 2018 This Hazardous Weather Outlook is for the western Adirondacks of eastern New York. .DAY ONE...This afternoon and tonight. A thunderstorm is possible through the mid afternoon hours. Any thunderstorm will be capable of producing of downpours and gusty winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a chance of thunderstorms on Tuesday and Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Sep 6, 3:12 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
312 PM EDT THU SEP 06 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0217 PM TSTM WND DMG 2 SSW LENOX 42.33N 73.30W
09/06/2018 BERKSHIRE MA AMATEUR RADIO
TREE DOWN ON WIRES.
&&
EVENT NUMBER ALY1800606
JPVLocal storm report, Sep 6, 3:15 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
315 PM EDT THU SEP 06 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0243 PM TSTM WND DMG SHEFFIELD 42.11N 73.35W
09/06/2018 BERKSHIRE MA AMATEUR RADIO
TREE AND WIRES DOWN ON A HOUSE.
&&
EVENT NUMBER ALY1800607
JPVLocal storm report, Sep 6, 3:23 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
323 PM EDT THU SEP 06 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0253 PM TSTM WND DMG 2 NE OTIS 42.22N 73.04W
09/06/2018 BERKSHIRE MA AMATEUR RADIO
ROAD BLOCKED BY DOWNED TREE AND WIRES DOWN.
&&
EVENT NUMBER ALY1800608
JPVLocal storm report, Sep 6, 3:37 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
337 PM EDT THU SEP 06 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM TSTM WND DMG 2 W RHINEBECK 41.93N 73.95W
09/06/2018 DUTCHESS NY 911 CALL CENTER
TREES DOWN.
&&
EVENT NUMBER ALY1800609
JPVLocal storm report, Sep 6, 3:39 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
339 PM EDT THU SEP 06 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM TSTM WND DMG 1 WNW RED HOOK 42.00N 73.89W
09/06/2018 DUTCHESS NY 911 CALL CENTER
TREES DOWN.
&&
EVENT NUMBER ALY1800610
JPVLocal storm report, Sep 6, 3:42 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ALBANY NY
342 PM EDT THU SEP 06 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM TSTM WND DMG 1 W RHINEBECK 41.93N 73.92W
09/06/2018 DUTCHESS NY 911 CALL CENTER
TREES DOWN. CORRECTED LOCATION.
&&
CORRECTED LOCATION...REMARKS
EVENT NUMBER ALY1800609
JPVThe office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 6, 2:58 PM EDT | Severe Thunderstorm Warning | ALY | Northwest Hills Planning Region | 62 min |
| Sep 6, 3:46 PM EDT | Areal Flood Advisory | ALY | Northwest Hills Planning Region | 119 min |
| Sep 6, 4:02 PM EDT | Special Weather Statement | ALY | 58 min | |
| Sep 6, 4:31 PM EDT | Special Weather Statement | ALY | 59 min |
Nearby
Severe Thunderstorm Warnings in Connecticut, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.